Thunderstorm Wind, Itasca
- When
- August 31, 2:50 PM CST
- Where
- Itasca County, 1.67 mi SE of Dunbar
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.630, -94.210
A 15 inch diameter elm tree was broken near its base.
Severe thunderstorms brought damaging winds to parts of northeast Minnesota on August 31st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Severe thunderstorms brought damaging winds to parts of northeast Minnesota on August 31st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 31, 1:59 PM CST, 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 259 PM CDT SAT AUG 31 2013 .SHORT TERM...THIS EVENING THROUGH SUNDAY... AS UPSTREAM IMPULSE ALONG THE N DAKOTA/CANADIAN BORDER REGION AND ASSOCIATED COLD FRONT OVER THE RED RIVER VALLEY MOVE EASTWARD LATE THIS AFTERNOON AND EVENING..PARAMETERS APPEAR TO BE COMING TOGETHER FOR A SEVERE THUNDERSTORM EPISODE ONCE AGAIN ACROSS CENTRAL/NORTHERN MINNESOTA AND NORTHWEST WISCONSIN. SPC MESOSCALE DISCUSSION HAS OUTLINED THE SITUATION RATHER NICELY WITH REGARD TO THE VARIOUS DETAILS..AND WE AGREE THAT CONVECTION SHOULD EVENTUALLY CONSOLIDATE INTO A SQUALL LINE THAT SHOULD SWEEP ACROSS MOST OF THE AREA BEFORE ROUGHLY AROUND MIDNIGHT. WE ARE LACKING AN OUTFLOW BOUNDARY TO AUGMENT/ENHANCE LOW LEVEL SHEAR AND LCL HEIGHTS TODAY /UNLIKE THURSDAY EVENING/..AND LOW LEVEL SHEAR DOES APPEAR TO BE MARKEDLY WEAKER THAT A COUPLE OF NIGHTS AGO. NONETHELESS..MOST OF THE VARIOUS SHORT RANGE GUIDANCE DATASETS DO INDICATE AN INCREASE IN THE LOW LEVEL JET AND NEAR-SURFACE SHEAR BETWEEN 23-02Z..WHICH COULD ACT TO LOCALLY ENHANCE A TORNADO THREAT WITH ANY DICRETE STORMS AND/OR LINE MESOVORTICES WITHIN A QLCS. MOST TSTORMS ARE EXPECTED TO EITHER EXIT THE DULUTH CWA OR WEAKEN SIGNIFICANTLY BETWEEN 06-12Z..BUT THERE STILL MAY BE SOME LINGERING POST-FRONTAL SHOWERS WITH THE MAIN WAVE/PV LOBE OVERNIGHT. WINDS WILL SHIFT TO THE WEST/NORTHWEST BEHIND THE FRONT..BUT WE ANTICIPATE THE FRONTAL PASSAGE TO BE A BIT DIRTY..WITH A BROAD WIND SHIFT AXIS AND NOT NECESSARILY STRONG SPEEDS BEHIND THE FRONT UNTIL LOW LEVEL RIDGING AND STRONGER WINDS THROUGH 925/850 MB DEVELOP BEHIND THE FRONT WITH PRESSURE RISES ON SUNDAY. RATHER MARKED CHANGE IN TEMPS LATE TONIGHT AND SUNDAY..ESPECIALLY ACROSS THE MN ARROWHEAD WHERE 850 TEMPS DROP TO AROUND +5 AS THE MAIN UPPER TROF AXIS SWINGS ACROSS THE AREA. COLD TEMPS/STEEP LOW LEVEL LAPSE RATES COMBINED WITH SOME LIMITED SUN AND CYCLONIC LOW LEVEL FLOW SHOULD BE MORE THAN SUFFICIENT FOR LOTS OF CUMULUS AND SCATTERED SHOWERS WITH DAYTIME HEATING ON SUNDAY. IN ADDITION.. BREEZY NORTH WINDS ARE EXPECTED IN RATHER TIGHT PRESSURE GRADIENT AND PRESSURE RISES AS LOW AMPLITUDE VORT MAX DIVES SOUTHWARD ON THE BACK SIDE OF THE UPPER LOW IN THE AFTERNOON. .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY... LOW PRESSURE OVER THE GREAT LAKES AND HIGH PRESSURE OVER THE DAKOTAS WILL LEAD TO A DOMINATE NORTHERLY FLOW ACROSS THE NORTHLAND SUN NIGHT AND MONDAY MORNING. THE COMBINATION OF THIS LOW LEVEL FLOW PATTERN AND COLD AIR ALOFT OVER A RELATIVELY WARM WRN LAKE SUPERIOR WILL LEAD TO A FEW LAKE ENHANCED RAIN SHOWERS ALONG THE SOUTH SHORE AND INTO PARTS OF NRN WI MON MORNING. ONLY LIGHT AMTS ARE EXPECTED. HIGH PRESSURE WILL SLIDE IN FROM THE WEST ON MONDAY AND LINGER THROUGH TUESDAY OVER THE UPPER MIDWEST. QUIET WEATHER WILL SETTLE IN UPON THE REGION DURING THIS TIME ALONG WITH A RELATIVELY COOL AIR MASS. TEMPS MON MORNING WILL DROP INTO THE 40S ACROSS MUCH OF THE NORTHLAND...WITH A FEW UPPER 30S NOT OUT OF THE QUESTION FOR INLAND SHELTERED AREAS OF THE ARROWHEAD. DURING THE DAY MONDAY...TEMPS WILL ONLY REACH INTO THE 60S AND LOWER 70S...EVEN WITH MOSTLY SUNNY SKIES. ON MON NIGHT/TUE MORNING...LOWS WILL ONCE AGAIN DROP QUICKLY INTO THE 40S WITH CLEAR SKIES AND CALM WINDS. A LITTLE BIT OF A WARMING TREND WILL DEVELOP TUE AS RETURN SLY FLOW BEGINS ON THE BACK SIDE OF THE DEPARTING HIGH PRESSURE. A VERY WEAK FRONT WILL DROP IN FROM THE NORTH ON TUE NIGHT/WED MORNING AND MOSTLY LIKELY ONLY BRING IN ADDITIONAL CLOUD COVER...BUT POSSIBLY TRIGGER A FEW LIGHT RAIN SHOWERS. A SECONDARY HIGH PRESSURE DROPS IN QUICKLY LATE WED AND THUR...AND ALLOWS THE DRY WEATHER PATTERN TO PERSIST THROUGH THE END OF THE WORK WEEK. TEMPERATURES WILL REMAIN STEADY THROUGH THE LATTER HALF OF THE WEEK WITH HIGHS IN THE 70S AND LOWS IN THE UPPER 40S AND 50S. && .AVIATION...18Z TAF ISSUANCE... MAINLY VFR CONDITIONS THROUGH THE NEXT 4-6 HOURS WITH THE EXCEPTION OF AROUND INL WHERE A FEW ISOLATED THUNDERSTORMS CONTINUE TO TRACK SLOWLY TO THE EAST. IT APPEARS THAT THESE STORMS WILL LIKELY NOT IMPACT THE TERMINAL IN THE NEXT COUPLE HOURS...BUT CAN NOT RULE OUT A SLIGHT CHANCE. THE MAIN COLD FRONT IS CURRENTLY POSITIONED OVER NW MN AND SE ND AND WILL PUSH EWD THIS AFTERNOON...EVENTUALLY DEVELOPING CONVECTION ALONG AND AHEAD OF THE FRONT IN THE MID-LATE AFTERNOON. WILL LIKELY SEE SHOWERS AND STORMS MOVE INTO THE INL...BRD AND HIB SITES AROUND 22/23Z AND INTO DLH AROUND 00Z. A FEW OF THESE STORMS COULD BECOME SEVERE WITH HAIL AND GUSTY WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. THE LOW CLOUDS PERSIST TONIGHT AND INTO EARLY SUN MORNING. A FEW MORNING SHOWERS ARE ALSO POSSIBLE. && .POINT TEMPS/POPS... DLH 61 66 48 69 / 80 20 0 0 INL 55 62 44 70 / 70 30 0 0 BRD 60 70 47 72 / 80 10 10 0 HYR 63 71 48 70 / 70 20 10 0 ASX 63 69 51 66 / 70 30 20 0 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...MILLER LONG TERM....TENTINGER AVIATION...TENTINGER
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 1105 AM CDT SAT AUG 31 2013 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 1105 AM CDT SAT AUG 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE FROM LATE THIS AFTERNOON THROUGH THIS EVENING ALONG AND AHEAD OF A COLD FRONT THAT WILL MOVE ACROSS THE NORTHLAND OVERNIGHT TONIGHT. STORMS ARE EXPECTED TO FORM OVER WESTERN AND NORTHWEST MINNESOTA MID TO LATE AFTERNOON...PERHAPS REACHING AREAS FROM INTERNATIONAL FALLS TO BRAINERD BETWEEN 4 AND 6 PM...AND THEN CONTINUING EASTWARD THROUGH THE REMAINDER OF THE EVENING. THE PRIMARY THREATS APPEAR TO BE DAMAGING WIND AND SOME LARGE HAIL. HOWEVER...LOW LEVEL WIND SHEAR WILL INCREASE THIS EVENING ACROSS EAST CENTRAL MINNESOTA AND NORTHWEST WISCONSIN...AND THIS COULD SUPPORT A TORNADO OR TWO WITH SOME OF THE STRONGEST STORMS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED FROM LATE THIS AFTERNOON THROUGH MUCH OF THIS EVENING. LSZ121-140>148-011130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 1105 AM CDT SAT AUG 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG OR PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT ACROSS THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR...PRODUCING STRONG WINDS...LOCALLY HIGHER WAVE HEIGHTS...AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MILLER MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1205 PM CDT SAT AUG 31 2013
MNZ010-311730-
KOOCHICHING-
1205 PM CDT SAT AUG 31 2013
...STRONG THUNDERSTORM MOVING EASTWARD FROM THE WASKISH AREA...
AT 1204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WASKISH...MOVING EAST AT 40 MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
RURAL WESTERN KOOCHICHING COUNTY WEST OF HIGHWAY 71.
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4827 9394 4810 9405 4816 9443 4840 9444
4841 9444 4842 9403
MILLERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
308 PM CDT SAT AUG 31 2013
MNZ018-025-026-312030-
NORTH CASS-NORTH ITASCA-SOUTH ITASCA-
308 PM CDT SAT AUG 31 2013
...STRONG THUNDERSTORMS MOVING INTO ITASCA AND NORTHERN CASS
COUNTIES...
AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM
21 MILES WEST OF TOWN OF CASS LAKE TO 24 MILES WEST OF ROSY TO SPRING
LAKE...MOVING EAST AT 30 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF
HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
BIGFORK... SPRING LAKE... BOWSTRING LAKE...
DIXON LAKE... SAND LAKE... NORTH STAR LAKE...
GUNN LAKE... SCENIC STATE PARK... TOWN OF CASS LAKE...
TALMOON... SQUAW LAKE... ROSY...
OSLUND... MAX... MARCELL...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4741 9467 4742 9443 4777 9444 4783 9442
4779 9381 4770 9346 4754 9330 4736 9380
4728 9468 4740 9468
LESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
338 PM CDT SAT AUG 31 2013
MNZ010-312100-
KOOCHICHING-
338 PM CDT SAT AUG 31 2013
...STRONG THUNDERSTORM NEAR BIRCHDALE...
AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BIRCHDALE...MOVING EAST AT 30 MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
MANITOU... INDUS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4864 9384 4862 9381 4858 9379 4855 9380
4850 9417 4865 9423 4866 9421
TENTINGERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
344 PM CDT SAT AUG 31 2013
MNZ010-312115-
KOOCHICHING-
344 PM CDT SAT AUG 31 2013
...STRONG THUNDERSTORM MOVING INTO WEST CENTRAL KOOCHICHING COUNTY...
AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 30 MILES NORTHWEST OF BIG FALLS...
MOVING EAST AT 40 MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
RURAL WEST CENTRAL KOOCHICHING COUNTY AT 400 PM
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4817 9380 4826 9444 4845 9444 4849 9375
TENTINGERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
347 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL SQUAW LAKE 47.63N 94.14W
08/31/2013 M0.25 INCH ITASCA MN TRAINED SPOTTER
&&
BTENTINGThe Duluth radar (KDLH), 175 km away, was scanning. The volume nearest the first event began at 20:51 UTC.
5 thunderstorm wind. Local standard time, as filed.
A 15 inch diameter elm tree was broken near its base.
A tree fell down onto Minnesota State Highway 46, blocking the northbound lane.
A 12 inch diameter tree fell into power lines and caused a power outage.
A tree fell on Minnesota Highway 6, blocking the highway.
A tree fell in Hill City, MN and caused a power outage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474643, 474651, 474652, 474648, 474645.